Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Causes of low WBC
Oct 16, 2011

Dr McGovern, I am hbv positive and I've been on Viread for 4 years.My viral load is undetectable so far so good.Last year i was diagnosed with colon cancer, i had sigmoidectomy june'10. In October my GP referred me to a Hematologist because my WBC was 2.8. The Hematologist while looking at my Abdomen US commented that my spleen look plump. I did not think about it twice - because i thought Viread got me covered. He also mentioned something about cirrhosis, still i thought since I am on Viread - I should not have any further damage from hbv. At least i reasoned my organs should not deteriorate because i am on the med. My blood word has been showing a progression in my Creatinine(small one but a progression). It is now above the 1.2 limit of the labs we are using and have an 'H' next to the number. My gastro said don't worry it is not to high. While looking at the result i noticed my EGFR was 78 - it said >59 is good.I said fine i am good, but today i looked on the Kidney Foundation website and it says anything between 60-89 is considered CKD stage 2. Now my GP and Gastro are telling me don't worry something is not right. My WBC is 3.0,neutro,lymph=1.4,mono=.2. I also have a persistent HBP(I am on Ramipril 10 mg/d) Please advise. The docs think i go to the web too much.

Response from Dr. McGovern

You ask excellent questions. I agree with you to ask questions about Viread, which can occasionally be associated with kidney problems, particularly in diabetes and those with high blood pressure. I think you can follow your creatinine for now since 1.2 level is not a cause to change direction yet...

If your creatinine bumps up further, another option would be entecavir - also a potent drug.

Your low white count maybe related to cirrhosis of the liver which is probably causing your "plump spleen". However, I would discuss this with your doctor further who knows you best. You may have had advanced liver disease when they started to treat you so the Viread is probably keeping your disease stable. Our HBV drugs are great in that regard.

You should also have monitoring of your liver through serial ultrasounds every six to 12 months; also hepatitis A vaccine if never exposed.

Your sex partners should also get HBV vaccine.

Hope this is helpful.



Previous
possibility of contracting hep b
Next
Help with HBV Flare

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement